Nebraska, 2020High Wind in Nebraska, November 14, 2020
November 14, 2020 · NWS LBF · 10 events in 10 counties and zones
Strong northwest winds developed behind a cold front during the late morning hours into the afternoon hours on November 14th, 2020. Northwest winds of 25 to 35 mph with gusts to around 60 mph occurred.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds developed behind a cold front during the late morning hours into the afternoon hours on November 14th, 2020. Northwest winds of 25 to 35 mph with gusts to around 60 mph occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 14, 10:00 AM MST, 1 hour earlier.
Area forecast discussion, Nov 14, 10:00 AM MST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1100 AM CST Sat Nov 14 2020
.UPDATE...
Issued at 1056 AM CST Sat Nov 14 2020
Torington and Scottsbluff gusts to over 65 mph this morning and
downstream at Bridgeport, a live camera shows a large cloud of
dust moving through town. The high winds are developing ahead of a
cold front dropping through nwrn Nebraska. The cold front, dust
and high winds will probably push through parts of swrn Nebraska
today. A High Wind Warning is in place until 6 pm CST this
afternoon.
UPDATE Issued at 1006 AM CST Sat Nov 14 2020
A forecast update is in place using the HRRR, RAP and short term
model blend.
It looks like our rain and snow chances will extend farther
south, perhaps reaching I-80 this afternoon. Satellite suggests a
fairly aggressive area of rain and snow showers dropping south
through nern WY this morning and the models are carrying this
precipitation southeast this afternoon.
&&
.SHORT TERM...(Today through Sunday)
Issued at 350 AM CST Sat Nov 14 2020
Primary concern for the short term will revolve around strong wind
gusts and elevated fire weather concerns across far southwest
Nebraska. Aloft, an upper low is slowly traversing eastward across
Alberta with a trough axis stretching southward into the
Intermountain West. The forecast area currently sits between a
surface high across the Ohio River Valley and a stout surface low
ejecting across the Canadian Prairies. This places the area in an
increasing surface pressure gradient. The aforementioned surface low
will drag a cold front through the area this morning, and will lead
to some strong winds, with stout pressure rises expected after its
passage. Additionally, forecast soundings indicate deep mixing
occurring with the west/northwesterly flow during the afternoon
hours. Flow aloft will increase to around 40kts at H85 and 50kts at
H7. With mixing expected, this enhanced flow should be brought to
the surface via momentum transfer. It appears the most enhanced flow
will be focused across the southern half of the CWA, though gusty
winds are expected area wide. There is one caveat being potential
cloud cover. Though we should slowly clear this afternoon from west
to east, if clouds linger mixing could be impacted and the gusts
would be on the lower side of guidance. Current thinking is that we
will still have some surface gusts up to the 45-48kt range across
our far southwestern zones, which would keep us just below High Wind
Warning criteria. With this in mind, will forgo any wind headlines.
Mid-level FGEN will increase with the approach of the primary trough
axis this afternoon/evening, and could lead to a few showers mainly
north of Interstate 80. Dry air at the surface will help to mitigate
significant accumulations, though a few areas could see up to a
tenth of an inch. Temperatures aloft support snow though
precipitation should largely remain liquid with ample low level air
above freezing. The exception will be across the northern tier of
the CWA where more dynamic cooling is expected, though not expecting
much more than a rain/snow mix.
The other issue will be elevated fire weather concerns this
afternoon. As discussed, wind will be more than adequate for
headlines today, though minimum RH values look less certain. Though
we mix out today, it appears the driest air advected in behind the
front and when we see our highest temperatures will be disconnected.
Additionally, cloud cover may be slow to clear the area this
afternoon and could help to keep temps down/deter mixing. This leads
to RH values only dropping into the lower 20% range across far
southwest Nebraska, so have opted to not issue any fire headlines
with this package.
Sunday looks quieter as surface ridging spills into the area behind
today's cold front. Temperatures look a little cooler than today's
highs, though should still top out in the 50s for most of the
area.
.LONG TERM...(Sunday night through Friday)
Issued at 350 AM CST Sat Nov 14 2020
The long term looks largely dry with ridging expected to build into
the central CONUS. This leads to a general warming trend into next
week, with highs climbing to well above average. The warmest day of
the period looks to be Wednesday, with some areas pushing 70
degrees, which is 25 to 30 degrees above normal. The ridge looks to
flatten out late week and will set the stage for our next shot at
precipitation into the weekend. Confidence continues to be low with
varying deterministic and ensemble solutions. The GFS is largely on
the upper end of QPF when compared to its ensemble counterpart and
the EURO. Regardless, will have to monitor this going forward as our
next shot at measureable precipitation.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 643 AM CST Sat Nov 14 2020
Strong northwest winds will develop today. Gusts of 35-45 kt are
likely. Low-level winds shear is possible this morning before the
winds increase at the surface. Scattered showers possible this
afternoon across northern Nebraska. Mostly VFR today but isolated
MVFR could occur near any precipitation across northern Nebraska.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for NEZ022-035-
056>058-069.
&&
UPDATE...CDC
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Taylor
Hazardous weather outlook, Nov 14, 10:35 AM MST, 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1135 AM CST Sat Nov 14 2020
NEZ004>010-022>029-035>038-056>059-069>071-094-151745-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1135 AM CST Sat Nov 14 2020 /1035 AM MST Sat Nov 14 2020/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
Strong gusty northwest winds will develop this afternoon across
all of western and north central Nebraska. The strongest gusts
around 60 mph are expected across portions of southwest Nebraska.
A high wind warning is in effect until 5pm MST for strong winds.
Although humidity values won't be critically low, they will still
drop into the 20 to 25 percent range across the southern
Panhandle and far southwest Nebraska. Any fire has the potential
to spread quickly due to the strong winds.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Low relative humidity values near 15 percent are expected Sunday
afternoon across far southwest Nebraska. However winds will be
fairly light, with gusts generally below 20 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
High Wind, Deuel
- When
- November 14, 11:00 AM MST to 3:00 PM MST
- Where
- Deuel forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
The nearby Sidney ASOS recorded a peak wind gust of 68 mph at 1201 pm MST. Northwest winds of at least 40 mph sustained with gusts to around 60 mph were common across Deuel County between 11 am until 1230 pm MST. The strong winds also caused areas of blowing dust with visibilities less than a mile at times during the strongest winds.
High Wind, Garden
- When
- November 14, 11:00 AM MST to 3:00 PM MST
- Where
- Garden forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
The nearby Sidney ASOS recorded a peak wind gust of 68 mph at 1201 pm MST. Northwest winds of at least 40 mph sustained with gusts to around 60 mph were common across the southern half of Garden County between 11 am until 1230 pm MST. The strong winds also caused areas of blowing dust with visibilities less than a mile at times during the strongest winds.
High Wind, Arthur
- When
- November 14, 11:00 AM MST to 3:00 PM MST
- Where
- Arthur forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
The nearby Ogallala AWOS recorded a peak wind gust of 59 mph at 115 pm MST. Northwest winds of 30 to 40 mph sustained with gusts as high as 59 mph were common across Arthur County between 11 am until 3 pm MST.
High Wind, Keith
- When
- November 14, 11:00 AM MST to 3:00 PM MST
- Where
- Keith forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
The Ogallala AWOS recorded a peak wind gust of 59 mph at 115 pm MST. Northwest winds of 30 to 40 mph sustained with gusts as high as 59 mph were common across Keith County between 11 am until 3 pm MST. The strong winds also caused areas of blowing dust with some reduced visibility below 5 miles at times.
High Wind, Perkins
- When
- November 14, 11:00 AM MST to 3:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
The nearby Ogallala AWOS recorded a peak wind gust of 59 mph at 115 pm MST. Northwest winds of 30 to 40 mph sustained with gusts as high as 59 mph were common across Perkins County between 11 am until 3 pm MST. The strong winds also caused areas of blowing dust with some reduced visibility below 5 miles at times.
High Wind, Chase
- When
- November 14, 11:00 AM MST to 4:00 PM MST
- Where
- Chase forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
The Imperial ASOS recorded a peak wind gust of 64 mph at 156 pm MST. Northwest winds of 30 to 40 mph sustained with gusts as high as 64 mph were common across Chase County between 11 am until 4 pm MST.
High Wind, Hayes
- When
- November 14, 12:00 PM CST to 5:00 PM CST
- Where
- Hayes forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
The nearby Imperial ASOS recorded a peak wind gust of 64 mph at 256 pm CST. Northwest winds of 30 to 40 mph sustained with gusts as high as 64 mph were common across Hayes County between 12 pm until 5 pm CST.
High Wind, Frontier
- When
- November 14, 12:00 PM CST to 5:00 PM CST
- Where
- Frontier forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
The nearby McCook ASOS recorded a peak wind gust of 62 mph at 353 pm CST. Northwest winds of 30 to 40 mph sustained with gusts as high as 62 mph were common across Frontier County between 1 pm until 5 pm CST. Areas of blowing dust also occurred with visibilities as low as 3 miles at times.
High Wind, Lincoln
- When
- November 14, 12:00 PM CST to 5:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
The North Platte ASOS recorded a peak wind gust of 62 mph at 343 pm CST. Northwest winds of 30 to 40 mph sustained with gusts as high as 62 mph were common across Lincoln County between 1 pm until 5 pm CST.
High Wind, Custer
- When
- November 14, 2:00 PM CST to 7:00 PM CST
- Where
- Custer forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
The Broken Bow ASOS recorded a peak wind gust of 63 mph at 433 pm CST. Northwest winds of 30 to 40 mph sustained with gusts as high as 63 mph were common across Custer County between 2 pm until 6 pm CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, November 14, 20205 deaths · 1 event
- Hail and Damaging Winds in Missouri, November 14, 2020$420,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Arkansas, November 14 to 15, 20204 injured · $40,000 · EF1 · 6 events
- Damaging Winds in Arkansas, November 14, 2020$90,000 · 65 kt wind · 8 events
- Strong Wind in Illinois, November 14 to 15, 2020$19,000 · 19 events
- Strong Wind in Missouri, November 14 to 15, 2020$11,000 · 11 events
- High Wind in New Mexico, November 14, 202058 kt wind · 12 events
- Dust Storm and High Wind in Kansas, November 14, 202056 kt wind · 10 events
- High Wind in Oregon, November 14, 202052 kt wind · 9 events
- High Wind in Texas, November 14, 202050 kt wind · 6 events
- High Wind in Nebraska, November 14, 202061 kt wind · 5 events
- Dust Storm and High Wind in Colorado, November 14, 202055 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921280, 921281, 921282, 921283, 921284, 921285, 921286, 921288, 921297, 921298.